Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 58, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 14, 2018, 3:15 AM CDT for Cherokee County, Plymouth County, Woodbury County, Iowa. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2018, 3:15 AM CDT (08:15 UTC)
- Expired
- Jun 14, 2018, 3:45 AM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Cherokee County, IA, Plymouth County, IA, Woodbury County, IA
The radar
The Sioux Falls radar (KFSD), 132 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 3:30 AM CDT | HAIL 1 | 8 N Pierson, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2156 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
432
WUUS53 KFSD 140815
SVRFSD
IAC035-149-193-140845-
/O.NEW.KFSD.SV.W.0058.180614T0815Z-180614T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
315 AM CDT THU JUN 14 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Cherokee County in northwestern Iowa...
North central Woodbury County in west central Iowa...
Southeastern Plymouth County in northwestern Iowa...
* Until 345 AM CDT.
* At 315 AM CDT, a severe thunderstorm was located over Pierson, or
21 miles southeast of Le Mars, moving northeast at 20 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
Washta around 330 AM CDT.
Quimby around 345 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4249 9586 4258 9602 4278 9588 4263 9562
TIME...MOT...LOC 0815Z 218DEG 18KT 4256 9589
HAIL...1.50IN
WIND...<50MPH
$$
VandenBoogart2 follow-up statements
102
WWUS53 KFSD 140827
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
327 AM CDT THU JUN 14 2018
IAC035-149-193-140845-
/O.CON.KFSD.SV.W.0058.000000T0000Z-180614T0845Z/
Cherokee IA-Woodbury IA-Plymouth IA-
327 AM CDT THU JUN 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTHWESTERN CHEROKEE...NORTH CENTRAL WOODBURY AND SOUTHEASTERN
PLYMOUTH COUNTIES...
At 326 AM CDT, a severe thunderstorm was located near Pierson, or 17
miles southwest of Cherokee, moving northeast at 20 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe storm will be near...
Washta around 330 AM CDT.
Quimby around 345 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4249 9586 4258 9602 4278 9588 4263 9562
TIME...MOT...LOC 0826Z 218DEG 18KT 4261 9584
HAIL...1.75IN
WIND...<50MPH
$$
VandenBoogart693
WWUS53 KFSD 140836
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
336 AM CDT THU JUN 14 2018
IAC193-140846-
/O.CAN.KFSD.SV.W.0058.000000T0000Z-180614T0845Z/
Woodbury IA-
336 AM CDT THU JUN 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WOODBURY COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4258 9602 4278 9588 4265 9566 4256 9576
4256 9599
TIME...MOT...LOC 0836Z 218DEG 18KT 4263 9581
$$
IAC035-149-140845-
/O.CON.KFSD.SV.W.0058.000000T0000Z-180614T0845Z/
Cherokee IA-Plymouth IA-
336 AM CDT THU JUN 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR SOUTHWESTERN CHEROKEE AND SOUTHEASTERN PLYMOUTH COUNTIES...
At 336 AM CDT, a severe thunderstorm was located near Washta, or 15
miles southwest of Cherokee, moving northeast at 20 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe thunderstorm will remain over mainly rural areas of
southwestern Cherokee and southeastern Plymouth Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4258 9602 4278 9588 4265 9566 4256 9576
4256 9599
TIME...MOT...LOC 0836Z 218DEG 18KT 4263 9581
HAIL...1.75IN
WIND...<50MPH
$$
VandenBoogartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 7:09 PM CDT, 8 hours 6 minutes earlier.
Area forecast discussion, Jun 13, 7:09 PM CDT, 8 hours 6 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 709 PM CDT Wed Jun 13 2018 .SHORT TERM...(This evening through Thursday) Issued at 358 PM CDT Wed Jun 13 2018 The focus of the short-term in the showers and thunderstorms expected into Thursday morning. Currently there is light stratiform rain over many portions of southeastern South Dakota with embedded thunderstorms over south central South Dakota. This area of precipitation is coincident with strong theta-E advection between 850 and 700 mb. Expect that this first area of showers and storms will slowly weaken as they continue to move east although at a few light showers will reach as far east as Hwy 71 in southwestern Minnesota and northwestern Iowa prior to sunset. The low level jet is expected to strengthen after sunset and with mid level lapse rates from 7 to 7.5 C and MUCAPEs between 1000-1500 J/kg, expect that storms will redevelop between the James River and Big Sioux River Valley between 06Z and 09Z. These storms will move to the east through Thursday morning and expected to be east of Spencer and Windom by noon. The effective shear is marginal due to the relatively high-based storms so not expecting these storms to be severe although some could contain small hail later tonight. Due to the high based nature of the storms, most rainfall will be light although local amounts of 0.25-0.5" are possible through Thursday morning. Finally not expecting widespread rain later tonight - rather storms should remain scattered through the morning with the most coverage expected across northwestern Iowa. Once the storms clear the area, skies should clear out within a couple of hours. West of I-29, skies are expected to be sunny much of the day while clouds may not clear out of southwestern Minnesota and northwestern Iowa until mid afternoon. With 925 mb temps exceeding 30 C west of I-29, highs are expected to rise into the low to mid 90s while more clouds keep highs in the mid 80s in southwestern Minnesota. Dew points will also be climbing during the day and by afternoon it will also feel humid resulting in heat indices in the upper 90s to near 100 in the Missouri Valley west of Yankton. Did not issue a heat advisory at this time but will need to be considered for tomorrow afternoon. .LONG TERM...(Thursday night through Wednesday) Issued at 358 PM CDT Wed Jun 13 2018 In the long term, the primary concern is the heat through Sunday. Once again the GFS and ECMWF are most consistent keeping the surface front generally west of I-29 through Sunday evening. The front does waver across portions of the Missouri and James Valleys Friday through Sunday because overnight convection may produce outflow which forces the front southeast overnight and then have it try to retreat back to the northwest during the day. What this means is that we are most confident about temperatures in northwestern Iowa, northeast Nebraska, and far southeast South Dakota where the front is least likely to move through. Confidence is lower north of I-90 in southwestern Minnesota and west of Hwy 81 in southeastern South Dakota. We are looking at highs in the 90s Friday to Sunday with mid 90s likely in far southeast South Dakota into portions of northwestern Iowa. With dew points the long term, the primary concern is the heat through Sunday. What is apparent is that the warm sector is likely to remain capped through Sunday with MLCIN exceeding 100 J/kg most days. North of the boundary, thunderstorms are possible. At this point, the best chance for storms both Friday night and Saturday night appears to be north of Hwy 14 and west of the James River where the cap weakens and frontal ascent will help parcels reach the LFC. With MLCAPES well above 2000 J/kg and bulk shear of 30 to 40 kts, severe storms will be possible although with confidence low as to whether storms will move as far south as Chamberlain and Huron, will not highlight this threat at this time. On Sunday a jet streak will move across the US-Canadian border with the right entrance region moving across the Dakotas into Minnesota Sunday night. The best divergence is generally north of Hwy 14 with forcing for ascent decreasing as on heads south and east toward Hwy 20. For this reason have the highest PoPs north of I-90 with much lower PoPs in northwestern Iowa. Much cooler weather is then expected to begin next week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 709 PM CDT Wed Jun 13 2018 Convection associated with weak wave passing through the area will remain east of the TAF sites across northwest IA and southwest MN early this evening. Will be watching for redevelopment of thunderstorms later tonight around KFSD and KSUX as low-level jet as another weak wave moves northeast across the area. Conditions should remain VFR, with potential exception of a very brief dip to MVFR visibility within stronger cores, much beyond any mention at this time. In wake of later night convection, strengthening inversion suggests potential for some MVFR ceilings for part of the morning around KFSD, but at this time confidence remains low enough to maintain a scattered layer mention at those heights. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Schumacher LONG TERM...Schumacher AVIATION...Chapman
Hazardous weather outlook, Jun 13, 9:13 PM CDT, 6 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 913 PM CDT Wed Jun 13 2018 SDZ038>040-050-052>055-057>061-063>065-068-069-150215- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Bon Homme-Yankton- 913 PM CDT Wed Jun 13 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Scattered thunderstorms are possible during the early morning hours Thursday east of the James River. Severe storms are not expected, but stronger storms may produce small hail and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A heat wave begins Thursday, lasting through the weekend. Widespread 90+ degree afternoon temperatures look likely with heat indices approaching 100. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-062-066-067-070-071-150215- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner- Lincoln SD-Clay SD-Union- 913 PM CDT Wed Jun 13 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Scattered thunderstorms will develop after 100 am mainly near and east of Interstate 29. A few storms will be capable of hail up to half dollar size. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A heat wave begins Thursday, lasting through the weekend. Widespread 90+ degree afternoon temperatures look likely with heat indices approaching 100. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 3:41 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth | 34 min |
| Jun 14, 4:18 AM CDT | Severe Thunderstorm Warning | FSD | Clay, O'Brien | 27 min |
| Jun 14, 5:32 AM CDT | Severe Thunderstorm Warning | FSD | Clay, O'Brien | 28 min |
| Jun 14, 6:20 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 12 min |
| Jun 14, 7:01 AM CDT | Flash Flood Warning | FSD | Lyon, O'Brien, Osceola | 3 hr |
| Jun 14, 7:37 AM CDT | Flash Flood Warning | FSD | Buena Vista, Clay | 3 hr |
| Jun 14, 10:08 AM CDT | River Flood Warning | FSD | Buena Vista, Clay | 38 days |
| Jun 14, 10:41 AM CDT | Areal Flood Warning | FSD | O'Brien, Sioux | 24 hr |
| Jun 14, 2:50 PM CDT | Heat Advisory | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, O'Brien and 4 more | 3 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.